Thunderstorm Wind, Deuel
- When
- May 15, 2:50 AM CST
- Where
- Deuel County, 0.85 mi NW of Tunerville
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.890, -96.680
A broad complex of storms would go on to produce strong winds in far northeastern South Dakota. A peak wind gust of 69 mph was observed by the South Dakota Department of Transportation mesonet station 4 miles north of Altamont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A broad complex of storms would go on to produce strong winds in far northeastern South Dakota. A peak wind gust of 69 mph was observed by the South Dakota Department of Transportation mesonet station 4 miles north of Altamont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 14, 11:14 PM CST, 3 hours 36 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Aberdeen SD
1214 AM CDT Thu May 15 2025
.KEY MESSAGES...
- Showers and thunderstorms over western and central SD to
continue to slowly push east through Thursday morning. Heavy
rain is also expected where training showers and thunderstorms
occur. Strong winds near and ahead of the storms will remain
possible through the night.
- Showers and thunderstorms persist Thursday night through Friday
night with a 50% chance or greater of seeing at least an
additional half inch or more of rainfall.
- Cannot rule out severe storms over eastern South Dakota and
western Minnesota on Thursday, mainly between noon and 4 pm.
All severe weather hazards will be possible.
- The probability of low temperatures falling to 36F degrees or
colder Saturday night is 45 to 70% in areas along and north of
the US Highway 212 corridor.
&&
.UPDATE...
Issued at 1214 AM CDT Thu May 15 2025
Storms are moving near 40mph, with winds of 45 to near 55mph
easily mixing down near and ahead of thunderstorms over the next
hour or so. We'll also be watching our southern and southeastern
counties for the potential for strong winds as additional storms
rotate back up from the southwest.
UPDATE Issued at 653 PM CDT Wed May 14 2025
The initial thunderstorms have been farther west and this remains
the trend with the latest forecast model solutions as well. The
main change has been to lower precipitation chances east of the
MO River while still accounting for some especially over south
central SD. Additional showers are also developing over the
Sisseton Hills into west central MN. The severe thunderstorms
watch remains in effect for our southern counties until 11pm CDT.
As the evening goes on the threats will be mainly heavy rain with
the training showers and thunderstorms, as well as storms over
southeastern SD moving northeast with strong winds possible late
this evening and overnight.
&&
.SHORT TERM /THIS EVENING THROUGH THURSDAY MORNING/...
Issued at 138 PM CDT Wed May 14 2025
The main concern through tonight will be the potential for severe
thunderstorms over portions of central and northeastern SD into west
central MN. Synoptic setup consist of south to southwesterly flow
continuing over the Northern Plains on the PVA side of a longwave
trough off to our west, with several shortwave pulses moving from
southwest to northeast over the CWA this evening and tonight. A 60-
70kt jet streak at the base of the trough will help deepen the
trough and make it become more negatively tilted overnight into
Thursday morning, with a mid level low forming over southern SD by
12Z. With this setup aloft, a large area of low pressure exists over
the Central and Northern Plains with the main low to our south
sitting over KS/NE by 00Z. North of this low, an ongoing inverted
trough sits over the CWA with very slow moving to stationary front
positioned through central SD by 00Z. Through the overnight, this
front will slowly track east and the low to our south will swing
northeast, with the center over ~southeastern SD by 12Z Thursday.
Dewpoints will continue to range in the 50s, with mid to upper 50s
to lower 60s over central SD this afternoon and evening along and
ahead of the front per southerly flow bringing in the moisture.
These higher value will spread eastward over the CWA tonight and
mainly over the eastern CWA early Thursday morning with dewpoints
dropping into the 40s behind the front over central SD. HREF/RAP
indicates there will be some instability to work with with MU/ML
CAPE up to 1000-1500 J/KG over central SD this afternoon, mainly
along an ahead of the front, with values decreasing to under 1000
J/KG by 00Z and decreasing even more around and after sunset. Shear
does not really coincide with the instability as it increases to
around 30-40kts behind the front over central SD and shifting
eastward overnight.
This leads to storm initiation as HRRR/HREF indicates isolated to
multicellular clusters firing up along and west of the MO River
between ~18-22z. HREF's 1hr max UH>75m2s2 indicates a chance (30%)
of a few of these cells having more organized convection and prob of
UH>150m2s2 is 10%, meaning right moving supercells along and behind
the front. There could be a couple of hours of possible overlap
between the higher values of CAPE and shear during this time. The
threat during this period would be large hail (quarter to inch an a
half, especially supercells) and 60 mph wind gusts. HREF prob of
hail/wind is about 2% over south central SD this evening with the
northern edge of the 5-15% over Jones/Buffalo Counties as the bulk
of these higher chances are over southern through southeastern SD
into NE. Comparing this to SPC, probabilities are a bit higher and
extend further north and east over the CWA. These UH cells will
weaken with the evening over the northern portion of the state when
convection turns to more of a linear setup, from south central SD an
southward) pushing eastward, with a possible bowing segment
indicated by HRRR, as shear is parallel the the front. The strongest
of this line looks to stay south/southeast of our CWA where there is
better instability, however, there is still the potential for severe
wind gusts on the leading edge of the system with gusts of 60-70
over south central SD to start and over portions of the eastern to
southeastern CWA through the overnight as the line shifts more
northeast into MN.
&&
.LONG TERM /THURSDAY MORNING THROUGH WEDNESDAY/...
Issued at 138 PM CDT Wed May 14 2025
A powerful low pressure system early in the forecast period will be
the main forecast challenge.
The period begins with about a 990 mb surface low pressure over the
eastern Dakotas, with cold air advection over the western Dakotas.
The surface low does strengthen to around 984 mb over eastern ND,
and perhaps northeastern SD. A 984 mb pressure is near record
territory for May, and reason why it's outside the climate normal on
the NAEFS return interval. The record May low pressure occurred in
1950 and produced highs in the 30s and low 40s, along with
accumulating snowfall. Thankfully, forecast low level temperatures
will be warm enough to support all liquid event. 925 mb temps in the
single digits on Thursday are below the 25th percentile for this
time of year. High temperatures along and east of the James Valley
may begin the day in the mid 60s, with perhaps cooling temperature
during the mid and late afternoon hours. West of the James should
see highs in the 50s. With the deep low pressure system, strong
northwesterly winds can be expected across the western half of the
CWA on Thursday. The probability of seeing wind gusts exceed 50 mph
is 15 to 40 percent, with a higher chance over the far western parts
of the CWA. Overall, winds on Thursday favor advisory levels, with
low end (<35%) potential for high wind warning criteria being met.
Will issue a high wind watch for the favored windy area in south
central SD, and a wind advisory for other locations.
Attention turns toward the potential for low topped supercells over
the eastern CWA on Thursday. Various hi-res models suggest one band
of showers and storms moving northward across the eastern CWA during
the morning hours, with a break sometime around 14-17Z. Another line
of storms may move northward across eastern SD after 17Z, with ample
low level moisture possible behind a warm front. The surface low
associated with the warm front does appear to retrograde back to the
northwest some with a cold front surging eastward across the CWA. A
potential triple point area over northeastern SD may lead to the
development of low topped supercells with tornadoes possible. The
Day 2 outlook from SPC does highlight the potential for supercells,
with all threats possible.
The storm system meanders across the northern plains Thursday night
through at least Friday, with deformation zone showers and storms
remaining over the forecast area. The rainfall associated with this
storm system is much needed, and should provides some relief for
farmers. After a mostly dry period Saturday into Sunday, another
storm system will bring widespread rainfall across the forecast
area. The 24 hour probability of a half inch of rainfall by 12Z
Tuesday is 60-75% over the entire CWA. Temperatures throughout the
period will favor below average. Low temperatures are forecast to
drop into the 30s on Saturday and Sunday morning, and later first
shifts may need to add frost into the forecast.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1214 AM CDT Thu May 15 2025
Terminals KABR,KATY,KPIR,KMBG
While mainly VFR conditions remain, showers and thunderstorms have
been successful at pushing vis down to 2SM with winds gusting 25
to 45mph, and closer to 50mph at times over central SD. The main
shield of precipitation will continue to slide east, with the
threat of thunderstorms decreasing at PIR/MBG, but increasing for
ABR/ATY. We'll be monitoring for the potential for strong winds in
storms pushing in from southeastern SD overnight that may impact
the ATY area. LLWS has also been included at times Thursday
afternoon and evening at ABR and ATY. MVFR ceilings will dominate
most locations by 13Z.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM CDT /9 AM MDT/ this morning to 1 AM CDT
/midnight MDT/ Friday for SDZ003-004-009-015>017-034>037-
051.
High Wind Watch from 10 AM CDT /9 AM MDT/ this morning through
this evening for SDZ033-045-048.
MN...None.
&&
UPDATE...06
SHORT TERM...MMM
LONG TERM...SD
AVIATION...06Hazardous Weather Outlook National Weather Service Aberdeen SD 505 AM CDT Wed May 14 2025 SDZ003>005-009-010-015>017-033>037-045-048-051-151015- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 505 AM CDT Wed May 14 2025 /405 AM MDT Wed May 14 2025/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will develop this afternoon and continue through the evening. Stronger storms could bring heavy rainfall, and large hail, greater than an inch, and damaging wind gusts are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-151015- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 505 AM CDT Wed May 14 2025 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Continued warm and dry conditions will lead to localized fire weather concerns through the afternoon. Scattered showers and thunderstorms will occur this evening. Stronger storms could bring heavy rainfall, and large hail, greater than an inch, and damaging wind gusts are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Aberdeen SD
1149 PM CDT Wed May 14 2025
SDZ004-005-009-010-016-017-150545-
Walworth SD-Campbell SD-Potter SD-McPherson SD-Edmunds SD-Faulk SD-
1149 PM CDT Wed May 14 2025
...A STRONG THUNDERSTORM WILL IMPACT EDMUNDS...FAULK...CAMPBELL...
POTTER...MCPHERSON AND WALWORTH COUNTIES THROUGH 1245 AM CDT...
At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm
near Bowdle, moving northwest at 45 mph. Scattered storms over north
central South Dakota have been producing wind gusts of 45 to near 55
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mobridge, Gettysburg, Ipswich, Eureka, Faulkton, Selby, Bowdle,
Leola, Herreid, Hoven, Roscoe, Mina Lake Rec Area, Pollock, Hosmer,
Pembrook Colony, Java, Deerfield Colony, Grassland Colony, Spring
Creek Colony, and Brentwood Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4594 9873 4490 9872 4490 10040 4501 10042
4503 10039 4502 10028 4509 10033 4525 10026
4531 10031 4539 10028 4549 10035 4554 10049
4565 10041 4566 10033 4571 10031 4587 10039
4594 10050
TIME...MOT...LOC 0446Z 151DEG 38KT 4542 9960
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
06Special Weather Statement
National Weather Service Aberdeen SD
335 AM CDT Thu May 15 2025
SDZ020>023-150915-
Hamlin SD-Deuel SD-Grant SD-Codington SD-
335 AM CDT Thu May 15 2025
...A STRONG THUNDERSTORM WILL IMPACT DEUEL...HAMLIN...GRANT AND
EASTERN CODINGTON COUNTIES THROUGH 415 AM CDT...
At 334 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brandt, or 8 miles south of Clear Lake, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Watertown, Clear Lake, Estelline, Castlewood, Goose Lake, Lake
Poinsett, Hayti, Summit, Rauville, Gary, South Shore, Toronto,
Waverly, Kranzburg, Goodwin, Astoria, Revillo, Stockholm, Brandt, and
Hazel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4454 9697 4470 9741 4530 9706 4530 9700
4512 9645 4454 9646
TIME...MOT...LOC 0834Z 203DEG 43KT 4463 9670
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VipondThe Sioux Falls radar (KFSD), 145 km away, was scanning. The volume nearest the first event began at 08:49 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249157, 1249158, 1249159.